Getting Down to Brass Tacks

You know, I never really understood that expression...but it seems relevant for today.

My mother suggested I take a break from blogging for 30 days. I just can't. I love it too much. Maybe I'll take a break from other things, but blogging (and writing in general) can't be one of them.

In short, the weeks since my arrival back home from Kenya have been tough to say the very least. I wish I could say it has solely been because I miss Africa so much (which of course is very TRUE! It's simply not the reason for my tough transition) but, unfortunately, it's been due to issues of a much more personal nature. My mental health and overall physical well-being have been on shaky ground, largely due to the adverse side effects of the malaria prevention drug called Mefloquine. I started taking it a week before I left and finally stopped taking it last week (although I was supposed to continue taking it until November 17...more on that in a moment). I was not informed of the possible side effects (all of which are extremely dangerous, including, but not limited to severe paranoia, insomnia, depression, hallucinations, and suicidal ideation) when I was prescribed this drug, although some of my team members did say, "Oh, I heard that gives you bad dreams!" on the trip. I heard that statement more than once, actually, but didn't think too much of it because, after all, I wasn't having bad dreams. I was, however, feeling restless and anxious. I thought it was simply because I was in a new place, faraway from my husband, experiencing life-changing relationships with a community of people vastly different from myself...but I spent a whole summer in Greece my junior year of college, and not once did I ever feel anxious because of my new surroundings. I really didn't believe that was the reason for my discomfort. Thankfully, my team members in Kenya were incredibly supportive and understanding, and spoke encouragement to my heart daily.

Immediately upon my arrival home, I cried. I cried because I finally got to see my husband, and I cried because I couldn't shake my anxiety. Over what? Why was I feeling this way? Was there something wrong with me? Was this some kind of spiritual warfare? I was obsessing over completely irrational fears- always knowing that my feelings were irrational- and my understanding of this only served to make me feel worse.

I went to the doctor and was diagnosed as OCD, something which does not surprise me in the least, but still made me uneasy. I prayed for truth (at the encouragement of my co-leader, Teahna) and talked to my family and friends about what I was feeling. My mother was a great help in so many ways. I struggled with it because all I wanted to do was break out of my funk, but I just couldn't do it. At least not on my own. I asked for help wherever I could find it. My husband was an incredible source of comfort although- God bless him- he didn't exactly understand what was happening. I didn't either. I didn't feel like myself. This wasn't my normal obsessive/compulsive behavior (like checking my front door three times to make sure it's locked even though I JUST LOCKED IT or counting road signs when I drive). This was, in all honesty, a bit frightening. I kept getting up and going about my day, but even my co-workers could see I was not feeling well. So I went to the doctor.

I thought I would get better, but since I was still taking the Mefloquine, I had no idea it would get much worse. I hadn't yet made the connection between my anxiety and this drug.

Finally, last Tuesday evening, I was fed up with being tired. I was fed up with feeling anxious. I was fed up with being afraid for no reason. And I was fed up with the depression I had experienced as a result of all these things. So I went to lie down in my bed while my husband was in the living room. I thought the dark and quiet would still my mind and help me sleep.

It didn't. It only made things worse.

I couldn't slow down my mind, and it frightened me. I didn't know why I was so afraid, and it frightened me. And after a little while, I found myself thinking that if I could just get off this emotional roller coaster, I would feel better. But how would that be possible? I couldn't continue to feel this way for the rest of my life...

You can imagine where my thoughts when from there...and, again, it frightened me. My husband came into the room and I cried in his arms like I never have before. God did not give me a spirit of fear...this was not the life He meant for me. Something was not right, and it had to change.

I wish I had time to share all the details of the following day...of my mother's guidance...of her compassion and gumption...of the phone calls and loving words from friends...of the fear and concern in my dad's voice when I told him what I was going through...of my sister's hugs...of God's faithfulness and His still, small voice...

I took the rest of the week off from work, at the advice of my doctor. The PA initially wanted to keep me on the Mefloquine, understanding the fact that I could have contracted malaria and not know it. I refused, and she spoke with the doctor. He told her to get me off it immediately. I was prescribed an antibiotic to replace the Mefloquine (should have just done that in the first place!) as well as anti-anxiety/depression medication to bring me some balance in the meantime. I was nervous about that, considering I have never been on any type of drug like that in the past, but I figured if God was going to work through my parents, my family, my friends, and His Word to heal my heavy heart and burdened mind, He would work through doctors, as well. I was so grateful to interact with caring professionals who genuinely listened and paid great attention to my particular issue. I was on totally new ground, and they made me feel safe and comforted. I might have to send them a thank-you card...

God continued to reveal Himself throughout the remainder of that day and the rest of the week, as well. I realized that I did, indeed, have genuine fears at the root of my anxiety...irrational fears of failure that had been amplified into something ugly by the medicine I was prescribed. God showed me the truth of those fears, and the weight on my heart began to lift...it was something small, but it gave me great encouragement. He was still good. He was still with me, speaking quiet words of solace to my frazzled, tired mind. He was still working for the good of those who loved Him. He was still working in my life.

I thought I was exhausted. And it's true, I was. I still am. I thought I was a bit of a worrier. And it's true. I still am. I thought I was caught in a place I would never be able to escape...but that was a lie. And God gave me Truth when I ran out of my own.

I feel almost totally back to normal now, but I will never again take the advice of a medical professional without first asking every question I can think of to ensure this doesn't happen again. I should have asked questions and read the prescription label more carefully. I should have remembered that doctors are fallible, just as I am, and taken more care with myself.

I'm so glad it was never too late.

Until next time,

Wendi

2 comments

C.Curley said...

Wow. What a crazy situation! I can't even imagine how confused and scared you must have been! Sometimes I get into "funks" during certain times in my cycle, and it's an inexplicable feeling. Sometimes I just want to cry for no reason at all. And those moments frustrate and scare me sometimes. BUT I realize that is a MICROSCOPIC example compared to what you went through, and I can only imagine how awful it was. I'm so glad that God provided for you through that time and you figured out the cause. I'm happy to hear you're doing better, and I hope you continue to feel more like yourself! :)

Anonymous said...

You are soo beautiful and brave for posting this !!! My heart has been with you and prayers as well !!! Our Lord has a reason for everything and this could have been a test for you. We may never know.....but just like you said....glad it was not too late !!!
I love soo very much and am always here for you if you ever need someone to talk to !!!
Marisa